Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Long term Diazipan use and Antiretrovials
Jun 19, 2003

Hi A good friend of mine has been on Diazepam (Valium) for 26 years (12mg/day) for anxiety and stress. Could this long term use have some sort of effect on the drugs he has been taking for HIV? He was diagnosed 13 years ago and has been taking combination therapy for the last 6 years. In this time he has been on 13 combinations, all of which he has had to stop due to severe physcological and physical problems.These problems start within 3-4 weeks of starting a new combination. He has persevered with several for up to six months(God knows how!!!!).After stopping each combination, the psychological and physical problems dissapear within 5-7 days. The worst offenders were AZT, Kaletra, DDI and Ritonavir. A mutual friend in the medical field suggested that the Diazepam could be over sensitising his body to these drugs. Is this possible? Would a lower dose be effective? His CD4 has never been over 200 and viral load has only been undetectable when the side effects have been at their worst. When he was diagnosed, his CD4 was 171 and upon starting combination therapy his CD4 was down to 50. Any help would be very much appreciated.SJ

Response from Dr. Conway

The side effects of antiretroviral drugs are often more severe in patients with lower CD4 counts. Thus, it could be that the neuropsychological side effects of AZT would be quite pronounced in your friend. The same could be true of DDI, although it does appear to have a lower freqeuncy of side efects of this type, but can cause painful neuropathy. Otherwise, both Ritonavir and Kaletra (which also contains Ritonavir) would increase blood levels of diazepam and could cause side effects in this way.

It sounds as if the best approach for your friend (who clearly needs to be on antiretroviral medications, given the low CD4 count) is to design as "stress free" a regimen as possible. Ideally, this would include drugs that have a low pill burden, can be given once a day, and have a low probability of causing neuropsychological side effects. Such a regimen could include tenofovir, lamivudine and nevirapine, although the nevirapine could lower blood levels of diazepam. Other options exist and your friend should be prepared to discuss these issues with the doctor.



Previous
feet sore and burning
Next
hypogeusia

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement